Heavy Snow, Doniphan
- When
- March 15, 3:00 PM CST to March 16, 11:00 AM CST
- Where
- Doniphan forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.788, -95.147 (the zone’s center; the record gives no point)
A strong storm system moved across extreme northeast Kansas on March 15th and 16th. Snow reacheda depth of 7 inches around Troy.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A strong storm system moved across extreme northeast Kansas on March 15th and 16th. Snow reacheda depth of 7 inches around Troy. In addition, gusty north winds caused extensive blowing and driftingof the snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 15, 3:10 AM CST, 11 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 310 AM CST THU MAR 15 2001 STORM SYSTEM MOVG ACROSS BRINGS A LOT TO LOOK AT FOR FCST THIS MORNING. RAIN CONTINUES TO TRAIN UP ALONG FRONTAL BOUNDARY ACROSS CWA. WHILE 88D/S SHOW SOME SIGN OF WEAKENING...290K ISENTROPIC AND THETA/E ADV ALONG WITH LLVL JET SHOW THAT IS SHOULD KEEP RAINING MOST OF THE DAY. SOME ISENTROPIC DOWNGLIDE IN NWRN MO SEEN ON THE ETA...WHICH HELPS EXPLAIN THE GENRL LACK OF PCPN ALL NIGHT. BIGGEST QUESTION...OTHER THAN PLETHORA OF QPF/HYDRO PRBLMS...IS CHANGEOVER. BOTH ETA/AVN A BIT WARMER THAN PREVIOUSLY THOUGHT...BUT DEEPENING LOW FM LATEST SFC ANALYSIS MAY BE A BIT FARTHER SOUTH THAN PROGGED. 06Z MESOETA A BIT WARMER EVEN THAN THE ETA. FOR TODAY...EXPECT CHANGEOVER IN THE NORTHWEST TO OCCUR MID AFTERNOON...ABOUT THE TIME THAT THE WRAP AROUND MOISTURE...QS CONV AND ISENTROPIC LIFT START BACK UP. SNOWFALL AMOUNT METHODS WOULD PUT 4-6 IN THE NORTHWEST...TAPERING DOWN TO 2-4 NR KSTJ...AND 1-3 KMCI AND SOUTH. WATCH OR WARNING IN THE NORTHWEST WAS A BIG QUESTION THIS MORNING...BUT SINCE GRADIENT TIGHTENS AND 20-30 MPH LIKELY...FEEL THAT LOW END WARNING CRITERIA WILL BE MET IN NWRN CWA. THIS WILL BE ISSUED BEGINNING MID AFTERNOON. IN ADDITION...FARTHER SOUTH AN ADVISORY WILL NEED TO BE IN PLACE FOR STJ CORRIDOR SINCE CHANGEOVER SHUD BE ABOUT RUSH HOUR TIME. WILL HOLD OFF ON MCI SINCE TIMING WILL BE AFTER 00Z. AS LOW WRAPS AROUND AND MOVES EAST...WRN ZONES SHUD SEE PCPN TAPERING OFF AROUND MIDNIGHT. THIS IS ABOUT THE TIME THAT THE EASTERN ZONES WILL START CHANGING OVER. STRONG LIFT AND MOISTURE ADV PUTS NERN MO IN LINE FOR A WHOLE LOT OF SNOW. SINCE CHANGEOVER WILL NOT BE UNTIL 2ND PD...WILL CONTINUE A WATCH FOR THEM. SOME DISCREPANCIES BETWEEN AVN/ETA FOR LONGEVITY OF EVENT...BUT WILL NEED TO INCLUDE POPS FOR FRIDAY IN ERN CWA...AND EXTEND WATCH FOR NERN MO INTO FRIDAY MORNING. GUID TEMPS NOT TOO BAD AND WILL GENRLY FOLLOW MIX OF THEM AND CURRNT PACKAGE. OH. FORGOT TO MENTION...WILL CONTINUE FLOOD WATCH FOR CWA EXCEPT FOR NWRN CWA. MOST OF THE PCPN IN NWRN CWA SHUD NOT GET GOING UNTIL MIDDAY...AND THEN SHORTLY AFTER BE IN THE FORM OF SNOW. .EAX... KS...FLOOD ADVSY KSZ103>105-025-057-060 TODAY WINTER STORM WARNING THIS AFTERNOON THRU THIS EVENING KSZ102 WINTER STORM ADVISORY THIS AFTERNOON THRU THIS EVENING KSZ025 MO...FLOOD ADVSY TODAY MOZ006>008-013>017-020>025-028>033-037>040-043>046-053>054 WINTER WEATHER ADVISORY MOZ013>014-020>022 WINTER STORM WATCH THUR NIGHT AND FRIDAY MORNING MOZ006>008-015>017-023>025 LVQ
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 120 PM CST THU MAR 15 2001 FORECAST: PERIODS OF RAIN WILL CONTINUE AT VARYING INTENSITIES THIS AFTERNOON AND TONIGHT. THE HEAVIEST RAINFALL THIS AFTERNOON IS EXPECTED TO OCCUR SOUTH OF I-70. LOCAL FLOODING IS STILL A POSSIBILITY THIS AFTERNOON. RAIN IS EXPECTED TO CHANGE TO SNOW AROUND 6 PM OVER EXTREME NORTHWEST MISSOURI...AROUND MIDNIGHT IN KANSAS CITY...ST JOSEPH AND ALBANY...AND DURING THE OVERNIGHT ACROSS NORTHEAST AND CENTRAL MISSOURI. THE SNOW WILL TAPER OFF FROM WEST TO EAST FRIDAY AFTERNOON...BUT CONTINUE INTO FRIDAY NIGHT OVER NORTHEAST MISSOURI. SNOWFALL AMOUNTS OF 4 TO 6 INCHES ARE EXPECTED BY LATE FRIDAY NORTH OF HIGHWAY 36...WITH AS MUCH AS 8 INCHES OVER PORTIONS OF NORTHEAST MISSOURI. BETWEEN 1 AND 3 INCHES ARE EXPECTED SOUTH OF HIGHWAY 36. LOCALIZED BANDS OF HEAVY SNOW MAY PRODUCE HIGHER AMOUNTS IN SOME AREAS. IN ADDITION TO THE SNOW POTENTIAL...NORTHERLY WINDS AT 25 TO 35 MPH MAY RESULT IN SIGNIFICANT BLOWING AND DRIFTING SNOW OVER NORTHERN MISSOURI. DISCUSSION: DEEPENING LOW PRESSURE CONTINUE TO TRACK ACROSS SOUTH CENTRAL KANSAS THIS AFTERNOON. BY TONIGHT THE STORM IS EXPECTED TO MOVE INTO MISSOURI. AT THAT TIME COLDER AIR WILL GET DRAWN INTO THE OUTLOOK AREA RESULTING IN A CHANGlEOVER TO SNOW. OUTLOOK: SOME SNOW IS POSSIBLE ON SATURDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE MIDDLE OF NEXT WEEK. BODNER
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, March 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235487.